Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 4, NWS Aberdeen, SD

May 22, 2010Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 22, 2010, 5:18 PM CDT for Potter County, Walworth County, South Dakota. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2010, 5:18 PM CDT (22:18 UTC)
Expired
May 22, 2010, 6:00 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:25 PM CDTTORNADO3 E Akaska, SDBRIEF TOUCHDOWN IN A FIELD
May 22, 5:40 PM CDTTORNADO3 E Akaska, SDBRIEF TOUCHDOWN IN A FIELD
May 22, 5:45 PM CDTHAIL 0.8810 S Selby, SDREPORTED BY DEPUTY 631B
May 22, 5:50 PM CDTHAIL 110 S Selby, SD
May 22, 6:05 PM CDTHAIL 13 E Selby, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WFUS53 KABR 222218
TORABR
SDC107-129-222300-
/O.NEW.KABR.TO.W.0004.100522T2218Z-100522T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 22 2010

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF SWAN CREEK REC AREA...OR 19
  MILES NORTHWEST OF GETTYSBURG...AND MOVING NORTHEAST AT 30 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  AKASKA AROUND 530 PM CDT...
  LOWRY AROUND 535 PM CDT...
  SELBY AROUND 555 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 189 AND 205.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 210 AND 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4536 9971 4533 9971 4516 10019 4532 10031
      4554 10001
TIME...MOT...LOC 2218Z 223DEG 24KT 4525 10015

$$
FOWLE
1 follow-up statement
537 
WWUS53 KABR 222244
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT SAT MAY 22 2010

SDC107-222254-
/O.CAN.KABR.TO.W.0004.000000T0000Z-100522T2300Z/
POTTER SD-
544 PM CDT SAT MAY 22 2010

...THE TORNADO WARNING FOR NORTH CENTRAL POTTER COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4536 9971 4533 9971 4525 10008 4526 10011
      4534 10020 4543 10015 4554 10001
TIME...MOT...LOC 2244Z 226DEG 18KT 4534 10003

$$

SDC129-222300-
/O.CON.KABR.TO.W.0004.000000T0000Z-100522T2300Z/
WALWORTH SD-
544 PM CDT SAT MAY 22 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN WALWORTH COUNTY
UNTIL 600 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR AKASKA...OR 13 MILES SOUTH OF SELBY...MOVING
NORTHEAST AT 20 MPH.

THIS DANGEROUS STORM WILL BE NEAR...
  SELBY AROUND 600 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS. A TORNADO WATCH REMAINS IN EFFECT UNTIL
100 AM CDT SUNDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4536 9971 4533 9971 4525 10008 4526 10011
      4534 10020 4543 10015 4554 10001
TIME...MOT...LOC 2244Z 226DEG 18KT 4534 10003

$$
FOWLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 22, 3:25 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 22, 3:25 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SAT MAY 22 2010

.SHORT TERM...THROUGH TUESDAY MORNING

MAIN FOCUS REMAINS ON SEVERE THUNDERSTORM POTENTIAL FOR LATER THIS
AFTERNOON. ACROSS THE EAST...CONVECTIVE DEBRIS HAS LIMITED
INSTABILITY UNDER +13C H7 CAP...WHILE ACROSS THE MISSOURI
VALLEY...IN THE VICINITY OF AN INVERTED TROUGH...CLEAR SKIES HAS
ALLOWED WARMER AIR TO MIX TEMPERATURES INTO THE UPPER 80S WITH
DPTS IN THE UPPER 60S. INCOMING SHORTWAVE WILL ALLOW +12C CAP TO
GRADUALLY ERODE ACROSS THE EASTERN HALF OF THE STATE AND JET
STREAK IS EVIDENT IN CIRRUS STREAMING ACROSS THE WESTERN DAKOTAS.
THESE FEATURES SET THE STAGE FOR FAVORABLE ENVIRONMENT FOR SEVERE
WEATHER A FEW HOURS FROM NOW. HODOGRAPHS SUGGEST SUPERCELL
ENVIRONMENT SO MAIN THREAT IS HAIL AS MID LEVEL WINDS ARE OUT OF
THE SOUTHEAST WHICH WILL MARGINALIZE WIND THREAT. CANT RULE OUT
TORNADO FORMATION IN THIS ENVIRONMENT...WITH SEVERAL WEAK
BOUNDARIES VIA RADAR AND SATELLITE DATA. GUIDANCE INDICATES STORMS
WILL MERGE INTO A LINE AS BOUNDARY LAYER DECOUPLES AND LOW LEVEL
JET BECOMES SOURCE OF FORCING ACROSS THE EAST...PASSING OUT OF THE
CWA SUNDAY AM.

SURFACE HIGH WILL ALLOW FOR A BREAK SUNDAY...HOWEVER WARM FRONT
LIFTING NORTHWARDS WILL PROVIDE THE FOCUS FOR MORE ACTIVITY MONDAY
AM...WITH UNSTABLE CONDITIONS FOLLOWING INTO THE AFTERNOON MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY

PRIMARY CHALLENGES IN THE LONG TERM ARE PRECIPITATION TRENDS...AND
MAGNITUDE OF WARMING BY LATE IN THE PERIOD.

TUESDAY THRU WEDNESDAY.../FORECAST CONFIDENCE - MEDIUM/
THE VARIOUS OPERATIONAL AND ENSEMBLE MODEL GUIDANCE IS IN
REASONABLE AGREEMENT SHOWING A STRONG UPPER LEVEL RIDGE OVER THE
ERN CONUS ON TUE...WITH A SHORTWAVE ALOFT LIFTING NEWD INTO SRN
CANADA. LOW LVL FLOW ON TUESDAY EXPECTED TO TRANSITION MORE W/SWLY
WHICH SHOULD ADVECT DEEPER MOISTURE EAST. THUS MAINTAINED HIGHEST
CHANCES OF PRECIP IN SRN AND ERN PORTIONS OF THE CWA TUE/TUE NIGHT.
A BIT MORE INSTABILITY DEVELOPS ACROSS THE AREA ON
WEDNESDAY...ALTHOUGH LARGE SCALE Q-G FORCING REMAINS RATHER WEAK.
AGAIN...A SLIGHT CHANCE OF THUNDERSTORMS SEEMS WARRANTED ALTHOUGH
MANY AREA WILL LIKELY STAY DRY. TEMPERATURES TUE/WED WILL BE
ABOVE NORMAL.

THURSDAY THRU SATURDAY.../FORECAST CONFIDENCE - MEDIUM-HIGH/
UPPER LEVEL RIDGE EXPECTED TO REAMPLIFY OVER THE CENTRAL
CONUS ON THURSDAY IN RESPONSE TO A DEEPENING LOW OUT WEST. THIS
UPPER RIDGE SHOULD THEN PERSIST OVER THE NRN PLAINS RIGHT THROUGH
SATURDAY. PERSISTENT SLY LOW LEVEL FLOW WILL ADVECT WARMER LOW
LEVEL TEMPS /850MB TEMPS OF +16 TO +23 C/ AND ALSO HIGHER LOW
LEVEL MOISTURE /SFC DEWPOINTS IN THE 60S/. WOULDNT BE SURPRISED TO
SEE A FEW DIURNALLY TSTMS...ALTHOUGH OVERALL PROBABILITIES ARE VERY
LOW. TEMPERATURES BY END OF THE WEEK STILL APPEAR QUITE TOASTY.
WILL FORECAST HIGHS IN THE 80S FOR NOW...BUT WOULDNT BE SURPRISED
TO SEE A FEW 90S SHOWING UP BY WEEKS END.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR...AND KMBG TERMINALS.

SATELLITE PICS THIS AFTERNOON INDICATE RESIDUAL STRATOCUMULUS
CLOUDS OVER OVER NRN AND ERN SD. EXPECTING MVFR CIGS AT
KABR...KMBG...KATY TO GRADUALLY SCATTER OUT BY EARLY EVENING.

STILL EXPECTING ANOTHER ROUND OF SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE AREA LATER THIS EVENING. OVERALL COVERAGE OF
STORMS REMAINS UNCERTAIN...AS A CAPPING INVERSION ALOFT REMAINS IN
PLACE OVER MUCH OF THE DAKOTAS. AT THIS TIME...THE MOST LIKELY
LOCATION FOR THUNDERSTORM INITIATION WILL BE ACROSS CENTRAL AND
NORTH-CENTRAL SD /INVOF KMBG AND KPIR/. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND STRONG GUSTY WINDS...ALONG WITH LOWER CIGS AND
REDUCED VSBYS. THE THUNDERSTORMS ARE EXPECTED TO EXPAND IN
COVERAGE LATER TONIGHT AS THE MOVE EASTWARD. ALL THUNDERSTORM
ACTIVITY IS SHOULD BE EAST OF THE FORECAST AREA BY EARLY SUNDAY
MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...FOWLE
AVIATION...FOWLE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 9:21 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
921 AM CDT SAT MAY 22 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231430-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
921 AM CDT SAT MAY 22 2010 /821 AM MDT SAT MAY 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP BETWEEN THE MISSOURI VALLEY AND THE JAMES RIVER VALLEY
LATE THIS AFTERNOON. SEVERE WEATHER THREATS WITH INITIAL
THUNDERSTORM DEVELOPMENT INCLUDE LARGE HAIL...STRONG WINDS...AND
EVEN A TORNADO OR TWO. STORMS MAY CONSOLIDATE INTO A LINE DURING
THE OVERNIGHT HOURS...WITH THE MAIN THREAT LARGE HAIL AND STRONG
WINDS...EFFECTING THE EASTERN HALF OF SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THE AREA FROM SUNDAY...THROUGH WEDNESDAY. SEVERE THUNDERSTORMS MAY
BE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:55 AM CDTSevere Thunderstorm WarningABRHand, Hyde50 min
May 22, 3:24 AM CDTSevere Thunderstorm WarningABRHand38 min
May 22, 5:55 PM CDTTornado WarningABRWalworth50 min
May 22, 6:23 PM CDTTornado WarningABRCampbell, Edmunds, McPherson, Walworth52 min
May 22, 6:29 PM CDTSevere Thunderstorm WarningABRCampbell28 min

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.